Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 192, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2009, 5:48 PM CDT for Adams County, Taylor County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2009, 5:48 PM CDT (22:48 UTC)
- Expired
- Aug 19, 2009, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:28 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 19, 3:28 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT WED AUG 19 2009 .SHORT TERM.../TONIGHT/ FORECAST CHALLENGES INCLUDE THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. COMPLEX WEATHER SETUP IN THE SHORT TERM. SURFACE COLD FRONT EXTENDED FROM THE EASTERN DAKOTAS SOUTH...THEN SOUTHWEST INTO SOUTHWESTERN KS. STRONG...DEEPENING UPPER LEVEL SYSTEM TO OUR WEST HAS BEGUN AFFECTING OUR WEATHER TODAY AS EVIDENCED BY THE ONGOING SHRA AND TSRA. LEAD SHORT WAVE HELPED TO IGNITE SOME SHRA/TSRA EARLIER TODAY. THE MORE VIGOROUS SHORT WAVE WAS STILL TO OUR SW IN EASTERN KS. MODELS INDICATE THAT THE UPPER LEVEL SYSTEM WILL CONTINUE DEEPENING TONIGHT...WITH BOTH THE GFS AND NAM 500 MB STANDARD DEVIATION PLOTS SHOWING OVER 4 SIGMA WITH THIS SYSTEM. EXISTING CONVECTION MOVING ACROSS THE CWA ATTM HAS NOT YET PRODUCED SEVERE CRITERIA WEATHER. STILL...RADAR INDICATES THAT THESE CELLS ARE RELATIVELY LOW TOPPED...WITH SOME STRUCTURES INDICATIVE OF MINI SUPERCELLS. ONCE THIS CONVECTION LEAVES OUR CWA...THE NEXT APPRECIABLE CHANCE OF PCPN WILL COME LATER TONIGHT AS THE SURFACE COLD FRONT MOVES THROUGH OUR CWA. THUS...LOWERED POPS UNTIL THEN. PRESENT TRENDS AND MODEL GUIDANCE INDICATE THAT THE HEAVIEST PCPN SHOULD FALL JUST EAST AND SOUTH OF OUR CWA...POSSIBLY CLIPPING THE EXTREME SE. WE MAY SEE SOME LOCALIZED MINOR FLOODING...THOUGH...MAINLY IN URBAN AREAS AND ON SMALLER STREAMS. BUT AGAIN THIS THREAT IS CONFINED TO THE EXTREME EASTERN AND SOUTHERN CWA. .LONG TERM.../THURSDAY THROUGH TUESDAY/ MAIN FORECAST CHALLENGES ARE PCPN CHANCES EARLY...THEN LATE IN THE TIME PERIOD. STRONG UPPER LEVEL SYSTEM WHICH IS AFFECTING OUR WEATHER IN THE SHORT TERM TIME PERIOD...WILL CONTINUE AFFECTING OUR WEATHER ON THURSDAY AND FRIDAY. ON THURSDAY WE WILL BE UNDER THE INFLUENCE OF STRONG CYCLONIC FLOW ALOFT WITH EMBEDDED SHORT WAVES...DUE TO THE PROXIMITY OF THE DEEP UPPER LEVEL LOW TO OUR NORTH. LIGHT RAINFALL AND ISOLATED THUNDERSTORMS ARE EXPECTED...WITH THE POPS INCREASING TOWARD THE NORTH. CHANCES OF PCPN WILL CONTINUE THROUGH FRIDAY ESPECIALLY ACROSS THE NORTH AS THE UPPER LEVEL SYSTEM CONTINUES TO INFLUENCE OUR WEATHER. GUIDANCE BRINGS RIDGING AT THE SURFACE AND ALOFT IN THE WAKE OF THE DEPARTING STORM SYSTEM FRIDAY INTO THIS WEEKEND. SURFACE HIGH PRESSURE COMBINED WITH STRONG UPPER LEVEL NORTHERLY FLOW WILL BRING A COOL DOWN IN TEMPERATURES FOR THIS WEEKEND. WENT CLOSE TO GFSMOS GUIDANCE TEMPS THIS WEEKEND...WHICH IS SHOWING LOWS ON SATURDAY MORNING AS LOW AS THE UPPER 40S TO MIDDLE 50S. NEXT SYSTEM IS EXPECTED TO INFLUENCE OUR WEATHER BEGINNING NEXT MONDAY NIGHT...AS A PARADE OF SHORT WAVES TRIES TO BREAK DOWN THE UPPER LEVEL RIDGE. ECMWF INDICATES THAT THE UPPER LEVEL FLOW WILL REVERT TO NORTHWESTERLY IN THE WAKE OF THESE SHORT WAVES FROM THE MIDDLE TO LATE PART OF NEXT WEEK. && .AVIATION...19/18Z A LINE OF CONVECTION WILL MOVE ACROSS THE TAF SITES THIS AFTERNOON THEN EXPECT SUBSIDENCE TO RESULT IN A PERIOD OF CLEARING WITH WITH SOME VFR CONDITIONS ANTICIPATED. LOCALIZED IFR CIGS ARE POSSIBLE NEAR KMCW/KALO/KOTM THIS AFTERNOON. A COLD FRONT ARRIVING LATE WILL BRING ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT. BREEZY WESTERLY WINDS CAN BE EXPECTED THURSDAY MORNING. && .HYDROLOGY... RISK OF RIVER FLOODING HAS DECREASED FROM YESTERDAY...AS THE HEAVIEST RAIN IS NOW EXPECTED TO FALL JUST SOUTH AND EAST OF THE SERVICE AREA. RAINFALL THIS EVENING AND TONIGHT MAY LEAD TO SOME LOCALIZED MINOR FLOODING IN URBAN AREAS AND ON CREEKS AND SMALL STREAMS...MAINLY IN THE EXTREME EASTERN AND SOUTHERN PORTIONS OF THE SERVICE AREA WHERE QPF IS THE HIGHEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ZOGG AVIATION...DONAVON LONG TERM/HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 19, 4:12 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT WED AUG 19 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-202115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 412 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. NEW STORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA AND EASTERN NEBRASKA LATE THIS AFTERNOON AND INTO THE EVENING. THE STORMS WILL MOVE THEN MOVE EASTWARD ACROSS THE AREA. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THE REMAINDER OF THE AFTERNOON AND EVENING. DONAVON
In the hours before
Special weather statement, Aug 19, 4:51 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 451 PM CDT WED AUG 19 2009 IAZ023-024-192215- HUMBOLDT-POCAHONTAS- 451 PM CDT WED AUG 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POCAHONTAS AND WESTERN HUMBOLDT COUNTIES UNTIL 515 PM CDT... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR POCAHONTAS...OR 25 MILES EAST OF STORM LAKE...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ROLFE BY 505 PM CDT. GILMORE CITY AND BRADGATE BY 510 PM CDT. COGIL
Special weather statement, Aug 19, 5:33 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 533 PM CDT WED AUG 19 2009 IAZ024-025-192300- HUMBOLDT-WRIGHT- 533 PM CDT WED AUG 19 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT AND WESTERN WRIGHT COUNTIES UNTIL 600 PM CDT... AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DAKOTA CITY...OR 16 MILES NORTH OF FORT DODGE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. COGIL
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.